West Virginia, 2006

Hail in West Virginia, June 29, 2006

June 29, 2006 · NWS RLX · 11 events in 7 counties and zones

11 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 29, 8:52 AM EST, 3 hours 48 minutes earlier.

Area forecast discussion, Jun 29, 8:52 AM EST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
952 AM EDT THU JUN 29 2006

.SHORT TERM /REST OF TODAY/...

WILL BE WATCHING FOR STORM DEVELOPMENT LATE MORNING AND
AFTERNOON...WITH MANY INGREDIENTS COMING TOGETHER. AN IMPRESSIVE
BAND OF 40-50KT 0-6KM MEAN SHEAR SHOULD PROGRESS THROUGH SOUTHERN
WEST VIRGINIA OVER THE NEXT SEVERAL HOURS. JUST TO THE NORTH OF THIS
BAND...A STRONG SHORTWAVE...NOW IN CENTRAL OHIO...WILL DIVE
SOUTHEAST THROUGH CENTRAL WEST VIRGINIA. BEST REGION FOR GOOD STORMS
THIS AFTERNOON SHOULD BE WHERE THESE TWO INTERSECT...ROUGHLY NEAR
BKW AND THE EASTERN/SOUTHEASTERN MOUNTAINS THIS AFTERNOON AND
SOUTHWESTERN VIRGINIA. 12Z ILN AND RNK SOUNDINGS ALREADY HAVE
1.5K OF CAPE...AND WITH LITTLE CLOUD IN THE SOUTHEASTERN PORTION OF
THE CWA...ATMS WILL CONTINUE TO DESTABILIZE...WITH NO CAP.
ALSO...FRZ LEVELS AROUND 10K TO 11K FEET POINT TO HAIL THREAT. SPC
HAS CWA EAST OF THE OHIO RIVER UNDER SLIGHT RISK. FEW MINOR TWEAKS
TO GRIDS.

&&

.PREV DISCUSSION...
 /ISSUED 629 AM EDT THU JUN 29 2006/

AVIATION /12Z TO 12Z/...

IFR AT EKN AND BKW LIFTS BY 13Z IF NOT SOONER GIVEN PROGRESSION OF
ALTOCU FM THE W.  SCT RW/TRW CONT TO MV E CROSSING THE OH RVR ATT.
ALLOWED A TEMPO FOR AN MVFR TRW AT CRW/HTS THE FIRST FEW HRS TO CVR
THIS.  VFR WX XPCTD MUCH OF THE PD...SCT CU AND BKN ALTOCU DOMINATES
IN THE MRNG THEN SCT CU TAKES OVR THIS AFTN.

A SFC TROF COUPLED WITH AN UPR AIR FEATURE FIRES UP SCT RW/TRW ALL
THRU THE DAY.  LLNDS TAFS PROB TOO LOW FOR INCLUSION...SO CONT WITH
CB MENTION.  EKN AND BKW A LTL MORE CONFIDENT...THUS A TEMPO GROUP
WAS CODED UP FOR AN MVFR TRW FM 17Z-21Z.

RW/TRW MV RAPIDLY OFF TO THE E THIS EVNG WITH ALL AIRPORTS FREE OF
PCPN BY 0Z.  CAVU SETTLES IN FOR THE EVNG...UNTIL IFR FG DVLPS IN
THE PREDAWN HRS.

PREV DISCUSSION...
 /ISSUED 337 EDT THU JUN 29 2006/

SHORT TERM /TODAY AND TONIGHT/...

CLUSTER OF RW WITH EMBEDDED TRW CONTS TO MV E AND IS FINALLY
REACHING FAR WRN XCTNS OF THE FCST AREA.  STORMS CONT TO BUILD ON
SWRN EDGE GIVEN BETTER INFLOW AND INSTAB.  ADDITIONAL RW/TRW ARE
FORMING ON THE BACK EDGE SHOWING ATMS ISNT COMPLETELY WORKED OVR.
NUMEROUS OUTFLOW BOUNDARIES ARE PRESENT ON KRLX 88D...WHICH CAN
GENERATE A POP UP RW AT ANY TIME.  6Z SFC TROF XTNDS FM N OF LK
ONTARIO SW THRU NWRN OH TO SWRN IND.  6.7U STLT PIX SHOW IMPRESSIVE
MID LVL WV TRAVERSING N OF WLCI3 WITH STRENGTHENING TREND NOTED IN
THE LAST TWO HRS.

STILL A TOUGH CALL ON WHETHER AFOREMENTIONED CLUSTER CAN STAY
TOGETHER THRU EARLY MRNG HRS GIVEN INC CINH.  STARTED OUT WITH LKLY
TO CAT POPS IN THE TRI STATE AREA BEFORE TAPERING OFF TO CHC BY
12Z.  ATMS RAPIDLY DESTABILIZES BY 15Z WITH NO CAP AND MLCAPES ARND
1.7KJKG-1.  WBZ AND FZL HGTS CONT TO LWR FM PVS TDY IN RESPONSE TO
FALLING H7-H5 HGTS.  WBZ PROGGED BTWN 6-7KFT WITH 0C ISOTHERM NR
7KFT THIS AFTN. SFC TROF AND H7-H3 DCVA PASS BTWN 15-21Z COUPLE THAT
WITH H8-H7 LPS RATES PUSHING 9CKM-1...SCT-NUM TRW FCST BY LUNCH TIME
AND CONT THRU THE AFTN HRS.  MOS POPS ARE WAY TOO LOW AND WENT
CONSIDERABLY HIGHER THAN GUID.  GS LKLY THIS AFTN ESP IN THE MTNS
THUS HV INSERTED HAIL THREAT INTO GRIDS.  SLGT RISK CVRS AREAS E OF
THE OH RVR...HWVR BEST CHC APPEARS CKB-CRW-WIL AND POINTS E GVN LTR
PASSAGE OF SFC TROF AND UPR AIR SYSM.

CLEARING RAPIDLY TAKES PLACE IN WAKE OF THE TROF WITH ANY RW/TRW
CONFINED TO THE MTNS BY 0Z AND TO OUR E BY 2Z.  A GOOD FG NGT
SETTING UP WITH CALM WINDS AND MINT BOTTOMING OUT IN THE MID
50S...ALLOWED FOR BCFG IN RVR VLYS AFT MDNGT.

LONG TERM /FRIDAY THROUGH WEDNESDAY/...

EXPECT FRIDAY INTO SATURDAY WILL BE DRY AS HIGH PRESSURE REMAINS IN
CONTROL.  HAVE CONTINUED THE SLIGHT CHANCE POPS ACROSS OUR NORTHERN
AND MOUNTAIN COUNTIES SATURDAY AFTERNOON AS AN UPPER LEVEL
DISTURBANCE AND A WEAK WARM FRONT MOVE BY.

A COLD FRONT WILL PUSH SOUTH AND BECOME STATIONARY ACROSS PORTIONS
OF OHIO AND PENNSYLVANIA ON SUNDAY.  HAVE MAINTAINED CHANCE POPS
NORTH/SLIGHT CHANCE POPS SOUTH SATURDAY NIGHT INTO SUNDAY...AND THEN
CHANCE POPS MOST AREAS SUNDAY NIGHT INTO MONDAY.  BEGINNING TO THINK
AREA OF CHANCE POPS MAY BE TOO FAR SOUTH SUNDAY NIGHT AND MONDAY AS
STATIONARY BOUNDARY REMAINS WELL TO OUR NORTH AND GFS INDICATES A
SURFACE HIGH PRESSURE RIDGE EXTENDING INTO OUR AREA.  WILL LEAVE AS
IS FOR NOW.  HOWEVER...NEXT SHIFT WILL HAVE TO TAKE A LOOK AT THE
NEXT ROUND OF MODELS/GUIDANCE TO SEE IF CHANGES SHOULD BE MADE.

LATEST GFS INDICATES A SECOND FRONT WILL MOVE SOUTHEAST ACROSS THE
REGION ON INDEPENDENCE DAY.  THE MODEL ACTUALLY TAKES THE FRONT AS
FAR SOUTH AS THE CAROLINAS AND GULF COAST STATES BY WEDNESDAY.  NOT
SURE IF BOUNDARY WILL ACTUALLY PUSH THAT FAR SOUTH.  HOWEVER...STILL
FEEL IT WILL END UP SOUTH OF THE REGION WITH COOLER AND DRIER AIR
BUILDING LATE.

OTHERWISE...ONLY MINOR TWEAKS MADE TO THE FORECAST.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

SHORT TERM...KM
Hazardous weather outlook, Jun 29, 3:09 AM EST, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
409 AM EDT THU JUN 29 2006

VAZ003-004-WVZ005>011-013>020-024>040-046-047-300815-
DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-
TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-
MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-
MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-
POCAHONTAS-RANDOLPH-
409 AM EDT THU JUN 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS TODAY EAST OF THE OHIO
RIVER AND SOUTHWESTERN VIRGINIA. THE PRIMARY THREAT FROM THUNDERSTORMS
WILL BE HAIL...ON THE ORDER OF PENNY TO QUARTER SIZE DURING THE
LATE MORNING THROUGH THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

KYZ101>103-105-OHZ066-067-075-076-083>087-300815-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-
409 AM EDT THU JUN 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY AND SOUTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

29

The radar

The Charleston,WV radar (KRLX), 132 km away, was scanning. The volume nearest the first event began at 17:37 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Pleasants

When
June 29, 12:40 PM EST
Where
Pleasants County, Hebron
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.367, -81.017

Hail, Doddridge

When
June 29, 1:30 PM EST
Where
Doddridge County, West Union
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.300, -80.783

Hail, Ritchie

When
June 29, 2:10 PM EST
Where
Ritchie County, Pullman
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.183, -80.950

Hail, McDowell

When
June 29, 3:15 PM EST
Where
McDowell County, Welch
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.433, -81.583

Hail, Pocahontas

When
June 29, 3:38 PM EST
Where
Pocahontas County, Marlinton
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.217, -80.100

Hail, Lewis

When
June 29, 3:40 PM EST
Where
Lewis County, Horner
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.000, -80.383

Hail, Pocahontas

When
June 29, 3:45 PM EST
Where
Pocahontas County, Buckeye
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.183, -80.133

Hail, Upshur

When
June 29, 3:52 PM EST
Where
Upshur County, Tallmansville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.900, -80.183

Hail, Upshur

When
June 29, 3:55 PM EST
Where
Upshur County, Adrian
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.900, -80.267

Hail, Upshur

When
June 29, 3:59 PM EST
Where
Upshur County, French Creek
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.883, -80.300

Hail, Upshur

When
June 29, 4:02 PM EST
Where
Upshur County, Buckhannon
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.000, -80.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2006Every state in 2006This day in weather historyWarnings in West Virginia, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505267, 5505268, 5505269, 5505270, 5505272, 5505271, 5505277, 5505273, 5505274, 5505275, 5505276.